Some people who menstruate are experiencing changes in their periods after receiving COVID-19 vaccines, according to a story from Today. Specifically, several people have anecdotally reported that their periods were earlier or heavier than normal right after they received their vaccine doses.

It started with Katherine Lee, a post-doctoral scholar at the Washington University School of Medicine. She and a colleague brought their own experiences with irregular periods after the vaccine to the attention of Kathryn Clancy, a professor at the University of Illinois. After Clancy got her first dose and noticed her post-vaccine cycle was heavier than usual, she decided to put a formal research survey together.

If you’re menstruating or trying to conceive, an irregular period after the COVID-19 vaccine might sound concerning. But there’s a reason why you haven’t heard about this side effect before.


According to Luisa Sansalone, a clinical research manager based in Austin, Texas, the reason these side effects weren’t previously noted could have to do with the research participants who were recruited for vaccine studies. “Most clinical trials concerning women of child-bearing potential, subjects must agree to some form, or double-form, of birth control to participate in a trial to prevent risk or harm to a fetus or potential fetus,” Sansalone explained to Motherly.

In fact, the most common case in which a study would track the effects of a new drug on a woman (or person assigned female at birth) who wasn’t on birth control is if they happened to get pregnant during the course of the study. “If a child-bearing woman becomes pregnant during her participation in a trial, this must be reported to the Institutional Review Board and ideally the participant and fetus/child should be followed by the clinical research site for safety documentation,” Sansalone continued.

In other words, clinical trials tend to exclude people who are trying to conceive, pregnant, or nursing—and even people who are menstruating but not on birth control. This means that drugs, particularly new drugs, are typically only tested on bodies that can’t conceive, and often bodies that do not menstruate. That being the case, irregular periods post-vaccination might have gone unnoticed in the COVID vaccine trials.

While it’s nice to know that research trials are rigorous about their safety standards, it can be frustrating for people with periods that drugs are studied on so few bodies like theirs. It means not only that the public winds up unaware that side effects like irregular periods are possible, but also that doctors and medical experts sometimes don’t know whether a drug is safe for a pregnant person to use—though in the case of COVID-19 vaccines, the World Health Organization has given pregnant people a thumbs-up to get vaccinated.

There’s a lot of good news, too: First, Pfizer has launched a trial specifically studying the vaccine in pregnant people. While pregnant people are typically a high-risk group for drug trials, they’re also at high risk of complications from the coronavirus, which is why it’s crucial to test vaccines’ safety in pregnancy.

Second, these irregular periods seem to be temporary after receiving a vaccine. Lee told Today that from the data that’s currently available, it seems like most people who experience changes in their menstrual cycle only do so for the cycles immediately following their two vaccine doses. Anyone who experiences an irregular cycle after receiving the vaccine should report it in V-Safe, the health checker through which you can report symptoms.

So consider this a reminder: If you’re trying to conceive or tracking your cycle and you take a new drug, it’s possible that it could affect your period. Always talk to your doctor to see what to do next.